Quantcast

Type IV hypersensitivity reactions following Dermabond adhesive utilization in knee surgery: A Report of Three Cases.

Research paper by Michelle M Yagnatovsky, Hien H Pham, Andrew A Rokito, Laith L Jazrawi, Eric E Strauss

Indexed on: 25 Jan '17Published on: 25 Jan '17Published in: The Physician and sportsmedicine



Abstract

We retrospectively reviewed the records of 3 patients (3 knees) with a delayed type hypersensitivity reaction following Dermabond exposure after an orthopaedic knee procedure. Delayed hypersensitivity reactions are mediated by CD4+ helper T cells. The use of skin adhesives in place of traditional sutures is increasing in popularity given Dermabond's potential benefits of decreased wound infection rate and better wound approximation. However, hypersensitivity reactions to the cyanoacrylate material in Dermabond have been described. Differentiating hypersensitivity reactions from post-operative infections is important as septic arthritis is a potentially devastating complication. This case series presents the challenge of properly diagnosing and managing hypersensitivity reactions. Consultation with allergists and dermatologists may be appropriate for ascertaining the nature of the surgical site complication and proper management. The recommended management of hypersensitivity-type reactions is a course of topical steroids and infection work up if needed.